Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

April 9, 2021Jennings County, Indiana

NWS Indianapolis, IN issued this special weather statement at Apr 9, 2021, 6:16 PM EDT for Jennings County, Indiana. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 9, 2021, 6:16 PM EDT (22:16 UTC)
Expired
Apr 9, 2021, 6:30 PM EDT
In force
14 min
Issued by
NWS Indianapolis, IN

County Jennings County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.3 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1644 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

614 
WWUS83 KIND 092216
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
616 PM EDT Fri Apr 9 2021
 
INZ072-092230-
Jennings IN-
616 PM EDT Fri Apr 9 2021

...WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL POSSIBLE... 

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vernon, or 18 miles east of Seymour, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Butlerville and Nebraska. 

LAT...LON 3898 8545 3897 8559 3907 8562 3914 8544
      3912 8544
TIME...MOT...LOC 2215Z 246DEG 24KT 3903 8556 

$$

JAS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Apr 9, 3:09 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Apr 9, 3:09 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
309 PM EDT Fri Apr 9 2021

.Short Term...(This evening through Saturday night)
Issued at 306 PM EDT Fri Apr 9 2021

...Thunderstorm chances late this afternoon mainly south and east of
the I-69/I-70 corridors...

Late this Afternoon through Saturday Night: Current radar mosaic is
showing some light returns over the southeast portions of central
Indiana where weak moisture transport is still occurring with the
low centered over northwest Wisconsin.  Elsewhere, the remainder of
the forecast area is dry with little moisture upstream until tonight
when a low pressure system pushes farther into the Missouri Valley.
Nonetheless, that southeastern quadrant will be an area of concern
over the next several hours where temperatures have climbed into the
upper 70s in the strong southwest flow, and bulk shear values are in
the 35 to 40 kt range with mid level lapse rates near 7 C/km.  So,
an approaching secondary cold front will have some instability to
work with as mixed CAPE values continue to climb into the 500-1000
J/kg range.

As mentioned above, the window for any convective development will
be small though and focused in the Fri 19-23Z time frame with little
moisture upstream.  So, expect a lull in activity late this evening
into tonight before isentropic lift ramps up ahead of a low pressure
system entering the Missouri Valley around Sat 06Z.  At that point,
Pops will quickly increase from southwest to northeast with
categorical by Sat 12Z.  Look for embedded thunderstorms throughout
the day Saturday and into Saturday evening, but the main focus will
be on measurable precipitation.  PWAT values are pointing toward
values near 1.25 inches, which could result in some nuisance
flooding.

Temperatures and Winds:  The tight pressure gradient will continue
to keep winds strong out of the southwest into this evening.
Sustained wind speeds have generally been in the 12 to 16 mph range
with gusts up to 25 mph.  Look for those to relax a bit this evening
before resuming again tomorrow.  Meanwhile, the above normal
temperatures will continue with lows in the mid to upper 50s
tonight and upper 60s/low 70s tomorrow. Saturday night, overnight
lows will be a bit cooler with all of the rainfall, but still
above normal in the mid to upper 40s.

&&

.Long Term...(Sunday through Friday)
Issued at 306 PM EDT Fri Apr 9 2021

Continue to expect broad cyclonic flow across the CONUS in the long
term period with at least a couple of closed lows impacting the
area, with far more certainty on the early portion of the
period/late weekend than later in the period as model differences
increase.

Raised blend pops Sunday into Sunday evening as precipitation
associated with deformation on the backside of the upper low is
likely to linger as the low slowly pulls northeast. Guidance
agreement is generally good here.

A frontogenetic zone may bring some showers to primarily southern
portions of the area Monday afternoon and evening, and needed to add
some slight chance pops there as well.

Additional low shower chances are necessary at times late in the
week, but cannot justify more than this at this time given the
disparate handling of the details regarding the multiple closed lows
drifting slowly through the overall flow.

Given low level thermal progs, blend temperatures looked a bit warm
much of the long term and have made reductions accordingly.
Deterministic blend output does not seem to be fully capturing the
cooldown anticipated as the week wears on.

&&

.Aviation...(18Z TAF Issuance)
Issued at 145 PM EDT Fri Apr 9 2021

IMPACTS:
- Southwest surface winds sustained at 15 to 20 kts with gusts up to
  30 kts through this evening
- Possible showers and thunderstorms late this afternoon, especially
  at KIND and KBMG, but confidence is not high enough at this time
  to insert mention
- MVFR conditions starting Sat 12Z

DISCUSSION: A tight pressure gradient will result in strong
southwesterly winds through this evening.  Sustained speeds will
range between 15 to 20 kts with gusts up to 30 kts.  They are,
however, expected to relax tonight before resuming again tomorrow.
Meanwhile, showers and thunderstorms are expected mostly south and
east of the TAF sites late this afternoon.  Confidence is not high
enough to insert mention in TAFs at this time, but the best chances
would be at KIND and KBMG if updates are needed.

VFR will be the predominant flight category through tonight.  But,
rain showers will start entering the TAF sites from southwest to
northeast between Sat 03-08Z, and conditions will deteriorate to
MVFR by Sat 12Z as rain intensifies with the next system moving into
the Missouri Valley.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...TDUD
Long Term...Nield
Aviation...TDUD
Hazardous weather outlook, Apr 9, 3:54 PM EDT, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
354 PM EDT Fri Apr 9 2021

INZ041-042-047>049-053>057-061>065-067>072-102000-
Delaware-Randolph-Marion-Hancock-Henry-Owen-Morgan-Johnson-Shelby-
Rush-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-
Lawrence-Jackson-Jennings-
Including the cities of Muncie, Winchester, Indianapolis,
Greenfield, New Castle, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Shelbyville, Rushville, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
354 PM EDT Fri Apr 9 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a chance of thunderstorms this afternoon/evening and
again tonight. A few could be strong to severe this
afternoon/evening with damaging winds possible. Cloud to ground
lightning will be possible as well.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Saturday night.
Storms will be capable of brief heavy rain, gusty winds, and cloud
to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible but not likely this afternoon and
early evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ021-028>031-035>040-043>046-051-052-060-102000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Vermillion-Parke-Putnam-Hendricks-Vigo-Clay-
Sullivan-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Clinton, Newport, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Terre Haute, Brazil,
Clay City, and Sullivan
354 PM EDT Fri Apr 9 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

There is a small chance of thunderstorms this afternoon/evening and
again tonight. Cloud to ground lightning and gusty winds will be
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a chance of thunderstorms Saturday and Saturday night.
Storms will be capable of brief heavy rain, gusty winds, and cloud
to ground lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Apr 9, 5:25 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
525 PM EDT Fri Apr 9 2021

INZ064-071-092200-
Bartholomew IN-Jackson IN-
525 PM EDT Fri Apr 9 2021

...WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL POSSIBLE...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Brownstown, or 9 miles west of Seymour, moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Seymour, Brownstown, Elizabethtown, Jonesville, Azalia, Freetown and
Cortland.

LAT...LON 3887 8611 3900 8616 3916 8583 3910 8580
      3896 8580
TIME...MOT...LOC 2123Z 243DEG 32KT 3897 8606

JAS
Local storm report, Apr 9, 5:43 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
543 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             3 ENE OOLITIC           38.91N 86.47W
04/09/2021  M0.25 INCH       LAWRENCE           IN   PUBLIC

            JUST A FEW MINUTES. NO APPARENT DAMAGE.

&&

AGM
Local storm report, Apr 9, 6:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
615 PM EDT FRI APR 9 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             1 WSW SEYMOUR           38.95N 85.91W
04/09/2021  E0.25 INCH       JACKSON            IN   PUBLIC

            30 SECONDS OF PEA SIZED HAIL. TIME ESTD FROM
            RADAR.

&&

AGM
Special weather statement, Apr 9, 6:16 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
616 PM EDT Fri Apr 9 2021

INZ072-092230-
Jennings IN-
616 PM EDT Fri Apr 9 2021

...WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL POSSIBLE...

At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Vernon, or 18 miles east of Seymour, moving northeast at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Butlerville and Nebraska.

LAT...LON 3898 8545 3897 8559 3907 8562 3914 8544
      3912 8544
TIME...MOT...LOC 2215Z 246DEG 24KT 3903 8556

JAS

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 5:25 PM EDTSpecial Weather StatementINDJackson35 min

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.